# SDR CA150127005

- Difficulty date: January 23, 2015
- Submitted: March 12, 2015
- Operation: General aviation
- Make and model: Cessna 180K
- Aircraft time: 10,004 hours
- Engine: Cont IO520K
- System (JASC): 2731 · Elevator Tab Control System
- Part: Chain
- Condition: Detached
- Location: Horizontal Stab
- Stage of operation: CR
- How discovered: O
- Nature of condition: F
- Precautionary procedure: O

## Discrepancy

(CAN) DURING A TRAINING FLIGHT, PILOT REPORTED THAT THE ELEVATOR TRIM WHEEL JAMMED IN FLIGHT, DURING CRUISE, WITH TRIM IN A RELATIVELY NEUTRAL POSITION. THE PILOT WAS UNABLE TO ROLL THE TRIM WHEEL FORWARD, BUT WITH CONSIDERABLE FORCE APPLIED BY THE PILOT, THE TRIM WHEEL BROKE FREE, AND TURNED FREELY AGAIN. UPON LANDING, TRIM MOVED FREELY IN BOTH DIRECTIONS. MAINTENANCE PERFORMED FULL INSPECTION OF HORIZONTAL STABILIZER TRIM SYSTEM-INSPECTED CABLES, CHAINS AND SPROCKETS, PULLEYS, ACTUATORS, AND INDICATOR DRUM FOR CONDITION, SECURITY OF INSTALLATION, PROPER FUNCTION AND CHECKED TO ENSURE OPERATION IN THE CORRECT SENSE THROUGHOUT THE FULL RANGE OF POSITIONS. IT WAS FOUND THAT THE FORWARD TRIM CABLE CHAIN WAS OFF OF THE FORWARD L/H SPROCKET. TRIM CABLE CHAIN WAS REINSTALLED ON FORWARD SPROCKET, AND THE HORIZONTAL STAB TRIM SYSTEM RE-RIGGED AS PER CESSNA MAINTENANCE MANUAL. SYSTEM SAFETIED AND FUNCTION CHECKED SERVICEABLE. THE CAUSE OF THIS DEFECT IS NOT KNOWN. THE LOCATION UNDER AIRCRAFT FLOOR WAS CLEAN AND CLEAR OF ANYTHING THAT WOULD CAUSE THE CHAIN TO JUMP THE SPROCKET. AIRCRAFT HAD BEEN INSPECTED 8.1 HRS. PREVIOUS TO THIS DEFECT DURING AN ANNUAL PROGRESSIVE CARE INSPECTION 1, 2 , 3, 4. HORIZONTAL TRIM SYSTEM WAS FOUND SERVICEABLE AT THAT TIME, WITH CHAINS ENGAGED ON SPROCKETS. NO MAINTENANCE HAD BEEN DONE DURING THAT TIME INVOLVING RE-RIGGING OR CHANGES TO THE HOR. STAB. TRIM SYSTEM THAT WOULD HAVE CONTRIBUTED TO THIS DEFECT. (TC# 20150127005)
